Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Mobile, AL

June 22, 2004Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 22, 2004, 10:29 AM CDT for Mobile County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 10:29 AM CDT (15:29 UTC)
Expired
Jun 22, 2004, 11:00 AM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 16 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 3.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KMOB 221529
SVRMOB
ALC097-221600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1029 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1100 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FOREST HILL...OR ABOUT 8
  MILES NORTHWEST OF DOWNTOWN MOBILE...AND MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL 158 AND CHICKASAW BY 1035 AM CDT
  SARALAND BY 1040 AM CDT
  SATSUMA BY 1050 AM CDT
  I65 AND US 43 AND CREOLA BY 1055 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3076 8829 3064 8814 3086 8796 3097 8803

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:12 AM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 3:12 AM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 AM CDT TUE JUN 22 2004

.SYNOPSIS...A CLOSED LOW LOCATED AT THE SOUTHERN END OF HUDSON BAY
IS PARENT TO A FRONT APPROACHING CWA WITH CYCLOGENESIS INDICATED
OVER ARKANSAS. THE LOW LEVELS OF THE TROPOSPHERE SHOW THIS TROUGH OR
CONVERGENCE ZONE WOULD BRING IN A LIKELY PROSPECT OF CONVECTION
TODAY AND TOMORROW.

&&

.SHORT TERM...MODELS STILL SHOW SOME SHORTWAVES ASSOCIATED WITH
INSTABILITY OVER THE NORTHERN GULF COAST STATES LATER THIS WEEK.
PRECIPITABLE WATER FORECAST INDICATING A REACH INTO THE 2 INCH
CATEGORY BY THURSDAY AS A SERIES OF SHORTWAVES SWING AROUND THE BASE
OF THE HUDSON BAY SURFACE AND UPPER LOW. A WEAK FRONT WOULD ARRIVE IN
WESTERN MISSISSIPPI BY WEDNESDAY. ETA WANTS TO STALL THIS FEATURE
OVER THE MISSISSIPPI DELTA BY ABOUT THE SAME TIME BEFORE STALLING.

GFS IS SUFFERING CONVECTIVE FEEDBACK OVER SOUTHERN PLAINS ESPECIALLY
AT TAU = 66 HR. SEEMS TO BE ONE AFTER THE OTHER...SO TEND TO ETA
SOLUTION. GFS 12 HR POPS DO REFLECT ETA TIMING. AS FOR THE FRONT
ACTUALLY ARRIVING...WILL WAIT AND RETAIN CLIMO IN THE INTERIM. THE
ZONAL POTENTIAL ENERGY AT THIS POINT IS JUST NOT THERE.

&&

.EXTENDED...NO CHANGES. OMEGA BLOCK OVER THE NORTHERN HALF OF
CONUS...RIDGE OVER WESTERN CONUS...AND PERSISTENT WEAK TROUGH FROM
HUDSON BAY INTO MX. UPPER RIDGE FROM THE TROPICAL ATLANTIC INTO THE
EASTERN GULF. MEDIUM RANGE MODELS AT ODDS ON RIDGE PLACEMENT AND HOW
IT WOULD DEFLECT SHORTWAVE ENERGY AROUND THE FA. ECMWF/NOGAPS
STRONGEST WITH EASTERN UPPER RIDGE...UK...GFS...AND CANADIAN TEND TO
PUT A DING IN THE RIDGE WHICH WOULD BRING BETTER CHANCE FOR PRECIP.
HOWEVER...UNCERTAINTY WITH SMALL FEATURES AT LONG RANGES SUPPORTS
WISDOM OF GOING STATUS QUO FOR THE EXTENDED INTO THE COMING WEEK.

&&

.MARINE...A SURFACE RIDGE EXTENDING FROM SOUTHERN FLORIDA ACROSS THE
NORTHERN GULF OF MEXICO WILL GRADUALLY BUILD OVER THE NEXT SEVERAL
DAYS. THIS WILL MAINTAIN A LIGHT TO OCCASIONAL MODERATE ONSHORE FLOW
THROUGH THE FORECAST PERIOD...WITH LITTLE CHANGE IN SEA STATE
EXPECTED. ABOVE NORMAL PRECIPITABLE WATER ENVIRONMENT WILL REMAIN AS
TROPICAL FEED CONTINUES IN DEEP SOUTHWEST FLOW. ISOLATED TO SCATTERED
CONVECTION...MAINLY NOCTURNAL WITH AID OF LAND BREEZE...WILL OCCUR
THROUGH MIDWEEK AS SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE
THROUGH WEAK UPPER RIDGE. THIS PATTERN IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND ACCORDING TO BOTH THE ETA AND GFS...SO NO CHANGES
WILL BE MADE IN THE EXTENDING.

.PRELIMINARY TEMPS / POPS...

MOBILE     87 74 87 72 / 50 50 60 50
PENSACOLA  88 76 87 74 / 50 50 60 50
DESTIN     87 76 87 75 / 60 40 60 50
EVERGREEN  89 72 86 70 / 60 50 60 50
WAYNESBORO 88 71 85 67 / 50 60 60 40
CAMDEN     89 71 86 68 / 70 50 60 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

77/22
Hazardous weather outlook, Jun 22, 5:30 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE JUN 22 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AN INCREASINGLY UNSTABLE ATMOSPHERE AND DEVELOPING SEABREEZE WILL
ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE AREA
LATE THIS MORNING AND AFTERNOON.  A FEW COULD PRODUCE BRIEF HEAVY
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.  THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.  THE THUNDERSTORM ACTIVITY WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 10:21 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1021 AM CDT TUE JUN 22 2004

ALZ061-063-221615-
LOWER MOBILE-UPPER MOBILE-
1021 AM CDT TUE JUN 22 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 1017 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOBILE AIRPORT...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MAGNOLIA GROVE GOLF COURSE...UNIVERSITY OF SOUTH ALABAMA...FOREST
HILL...I65 AND MOFFETT ROAD...I65 AND US 45...EIGHT MILE AND WHISTLER
THROUGH 1115 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.